Minnesota, 2021Hail and Damaging Winds in Minnesota, August 5, 2021
August 5, 2021 · NWS FSD · 6 events in 3 counties and zones
Despite weaker pre-storm deep-layer shear on the order of 25-30 knots and fairly narrow instability profiles of 1000-1500 J/kg, modifications on the storm scale and an increase in the low-level jet improved the environment enough to support several long-lived supercell clusters along a weak frontal boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- $7,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Despite weaker pre-storm deep-layer shear on the order of 25-30 knots and fairly narrow instability profiles of 1000-1500 J/kg, modifications on the storm scale and an increase in the low-level jet improved the environment enough to support several long-lived supercell clusters along a weak frontal boundary.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 5, 1:53 PM CST, 1 hour 49 minutes earlier.
Area forecast discussion, Aug 5, 1:53 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
253 PM CDT Thu Aug 5 2021
.SHORT TERM...(This Evening through Friday)
Issued at 244 PM CDT Thu Aug 5 2021
Attention for the remainder of the daytime hours revolves around any
thunderstorm chances and a low chance of strong to severe storms. As
of mid afternoon, a weak boundary/convergence zone was located from
south central SD into west central MN with a small cluster of weak
convection located just ahead of it in Lyon County MN. Radar and
satellite intensity trends have been exhibiting a downward trend
however. MLCAPE ahead of this cluster is generally on the order
of 1000-1500 J/kg with still some weak SBCIN. Effective deep layer
shear is unimpressive at less than 25 kts and thus suspect we
won't see much organization to any convection through the evening
hours. Any severe risk would likely originate from gusty wind
potential with DCAPE values up to 1300 J/kg. Not out of the
question to get some smaller hail on any initial updrafts but wind
gusts to 60 mph appear to be the primary risk (again, if any
stronger storms to develop).
Overnight, another bout of mid level WAA may drive additional weak
showers/storms into the morning hours Friday but not expecting
anything approaching severe levels with this activity. Depending
on overnight cloud cover, may see some patchy fog with SREF
probabilities favoring NW IA.
Bulk of the day Friday should remain dry as shortwave ridge axis
moves overhead. HRRR smoke model again painting upper level wildfire
smoke providing for hazy skies. Afternoon high temperatures likely
sneak a couple degrees higher than today's values or mid 80s to mid
90s.
.LONG TERM...(Friday Night through Thursday)
Issued at 244 PM CDT Thu Aug 5 2021
A lead wave begins to approach Friday night into Saturday and again
may bring some scattered showers or weak convection. How long this
activity sticks around will have significant impacts on Saturday's
temperatures and as a result any afternoon convection chances. For
now, will stick close to the NBM which is just above the 50th
percentile or 80s to near 90 for highs. By mid to late afternoon
Saturday, models have come into better agreement with a surface
low positioned just off to our NW with a west to east warm front
and north to south cold front emanating from it. Guidance perhaps
keying in on a couple of different zones of potential convective
initiation. One with the surface trough east of I-29 and the other
closer to the surface front and main upper wave across central
SD. Better 850:700 mb flow resides across NW IA and points
southeast with weak and messy shear profiles northwest of there
across the remainder of the forecast area. Dewpoints in the upper
60s to near 70 will help drive moderate MLCAPE but the lack of
shear may prevent a more organized severe threat. What may instead
occur is any initial development may carry a marginal severe hail
risk with one or more cold pool driven multicell clusters
presenting a wind risk thereafter. Still a lot of questions to be
answered regarding the convective evolution Saturday afternoon and
evening but for now SPC has highlighted areas along and east of
the James River in a Slight risk with a Marginal risk of
excessive rainfall from WPC east of I-29.
Sunday and Monday again look to be a period influenced by shortwave
ridging and thus mostly dry conditions. Our far east counties may
get clipped by lingering precipitation chances Sunday as the upper
level wave spins east but ensemble probabilities favor this staying
just east. Temperatures again from the mid 80s to mid 90s look
common.
Next wave running along the International Border swings through
Tuesday and Wednesday and will likely carry some precipitation
chances with it. Poor model agreement precludes much more specifics
than that however. Temperatures a few degrees either side of normal
from the NBM still seem appropriate at this time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1218 PM CDT Thu Aug 5 2021
Main concern through the afternoon and evening hours revolves
around any thunderstorm chances. A wind shift running from south
central SD into west central MN already has some weak convection
along it in far western MN with additional development possible by
late afternoon east of I-29. Any storms that do develop may pose a
risk of gusty winds. KFSD likely stands the best chance of the TAF
sites of seeing this activity although even at that, chances are
too low to include mention at this time. Thunderstorm chances
decrease after dark with only small chances of weak showers/storms
overnight.
Depending on cloud cover, could see some patchy fog return late
tonight into Friday morning but again, confidence is too low for
mention currently.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...Kalin
Hazardous weather outlook, Aug 5, 4:03 AM CST, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
503 AM CDT Thu Aug 5 2021
SDZ038-039-050-052>055-057>061-063>065-068-069-061015-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-
Yankton-
503 AM CDT Thu Aug 5 2021
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.
.DAY ONE...Today and tonight.
A round of scattered showers and thunderstorms are possible this
afternoon, but no severe weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Showers and thunderstorms are possible Friday night and again on
Saturday, with the threat for severe weather returning to the area on
Saturday. Quarter sized hail and wind gusts up to 60 mph will be
possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-056-062-066-067-070-071-061015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Turner-Union-
503 AM CDT Thu Aug 5 2021
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.
.DAY ONE...Today and tonight.
Scattered showers will be decreasing during the morning hours
today, with another round during the afternoon hours possible. While
organized convection is not likely, strong to severe storms are
possible. Amongst the stronger storms, most gusts will likely be in
the 30-40 mph range, but the strongest storms could be capable of 60
mph. While unlikely, quarter sized hail cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Showers and thunderstorms are possible Friday night and again on
Saturday, with the threat for severe weather returning to the area on
Saturday. Quarter sized hail and wind gusts up to 60 mph will be
possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Lincoln
- When
- August 5, 3:42 PM CST to 3:44 PM CST
- Where
- Lincoln County, 0.85 mi SE of Ivanhoe
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 44.460, -96.240
Thunderstorm wind gusts knocked down several 8 inch diameter tree limbs. Property damage costs are a rough estimate.
Hail, Lincoln
- When
- August 5, 4:30 PM CST to 4:31 PM CST
- Where
- Lincoln County, 1.7 mi SW of Arco
- Measured
- 1 in hail
- Crop damage
- $1,000
- Reported by
- Public
- Coordinates
- 44.360, -96.220
Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Thunderstorm Wind, Pipestone
- When
- August 5, 6:12 PM CST to 6:15 PM CST
- Where
- Pipestone County, 2.13 mi SSE of Holland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.070, -96.190
Corn flattened in a field around one and a half miles south of Holland. Several medium-sized branches also down in tree line.
Hail, Pipestone
- When
- August 5, 6:55 PM CST to 6:57 PM CST
- Where
- Pipestone County, Edgerton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.880, -96.130
Thunderstorm Wind, Nobles
- When
- August 5, 7:00 PM CST to 7:02 PM CST
- Where
- Nobles County, 0.5 mi E of Leota
- Measured
- 56 kt (64 mph) estimated gust
- Crop damage
- $2,000
- Reported by
- Public
- Coordinates
- 43.830, -96.010
Strong thunderstorm winds in the Leota area resulted in a few large trees toppled and multiple large limbs broken off trees. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Thunderstorm Wind, Nobles
- When
- August 5, 7:37 PM CST to 7:39 PM CST
- Where
- Nobles County, 2.07 mi S of Lismore
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 43.720, -95.950
Strong thunderstorm winds resulted in multiple fields of flattened corn, and damage to several soybean fields. Winds were accompanied by a little pea to dime size hail. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, August 5, 2021$3.0 million · 1.75 in hail · 5 events
- Hail and Damaging Winds in South Dakota, August 5 to 6, 2021$912,000 · 3.5 in hail · 29 events
- Damaging Winds in Idaho, August 5 to 6, 2021$6,000 · 69 kt wind · 20 events
- Hail and Damaging Wind in Minnesota, August 5, 2021$20,000 · 1 in hail · 3 events
- Lightning Strike in Minnesota, August 5, 20211 injured · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 5, 20213 events
- Damaging Winds in Montana, August 5, 202156 kt wind · 3 events
- Damaging Winds in South Dakota, August 5, 202157 kt wind · 2 events
- Wildfire in Idaho, August 5 to 7, 20211 event
- Damaging Wind in Iowa, August 5, 2021$2,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981883, 981886, 981889, 981890, 981893, 981895.